Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Dodge City, KS

April 8, 2008Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 8, 2008, 1:11 AM CDT for Barber County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2008, 1:11 AM CDT (06:11 UTC)
Expired
Apr 8, 2008, 1:42 AM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 6.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 425 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1617 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
425 m²/s²
0-3 km storm-relative helicity
835 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080611
SVRDDC
KSC007-080700-
/O.NEW.KDDC.SV.W.0004.080408T0611Z-080408T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
111 AM CDT TUE APR 8 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 200 AM CDT

* AT 108 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  EAST OF HARDTNER...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  KIOWA...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR BARBER COUNTY

LAT...LON 3706 9866 3717 9836 3701 9835 3700 9850
      3701 9867
TIME...MOT...LOC 0611Z 249DEG 46KT 3704 9856

$$

BURKE
2 follow-up statements
000 
WWUS53 KDDC 080621
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
119 AM CDT TUE APR 8 2008

KSC007-080700-
/O.CON.KDDC.SV.W.0004.000000T0000Z-080408T0700Z/
BARBER KS-
119 AM CDT TUE APR 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHEASTERN BARBER COUNTY...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTH OF KIOWA...MOVING EAST AT 53 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAZELTON...
  RURAL RESIDENCES OF SOUTHEASTERN BARBER COUNTY.

AT 110 AM CDT THE BARBER COUNTY SHERIFFS DEPARTMENT REPORTED 
QUARTER SIZED HAIL IN HARDTNER.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

IN ADDITION...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS NATURES NUMBER ONE
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3706 9866 3717 9836 3701 9835 3700 9850
      3701 9867
TIME...MOT...LOC 0619Z 249DEG 46KT 3707 9844

$$

BURKE
000 
WWUS53 KDDC 080642
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
142 AM CDT TUE APR 8 2008

KSC007-080652-
/O.CAN.KDDC.SV.W.0004.000000T0000Z-080408T0700Z/
BARBER KS-
142 AM CDT TUE APR 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM WEAKENED AND HAS EXITED THE WARNED AREA.

LAT...LON 3706 9866 3717 9836 3701 9835 3700 9850
      3701 9867
TIME...MOT...LOC 0642Z 242DEG 24KT 3703 9836

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:44 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Apr 7, 3:44 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT MON APR 7 2008

.DISCUSSION...

DAYS 1-2...

A PROGRESSIVE SHORTWAVE TROUGH AND JET STREAK WILL MOVE ACROSS
KANSAS TONIGHT. AHEAD OF THE SHORTWAVE, STRONG ELEVATED WARM
ADVECTION WILL DEVELOP FROM 900 TO 750MB. MODEL SOUNDINGS SHOW
CONSIDERABLE ELEVATED CAPE BASED AT THE ELEVATED FRONTAL SURFACE.
THE NAM WAS MUCH FURTHER WEST WITH THIS ELEVATED INSTABILITY THAN
THE GFS/UKMET. IN SUCH A PROGRESSIVE FLOW REGIME, CLIMATOLOGY
SUGGESTS THAT THE BEST CHANCE FOR STORMS WILL BE IN OUR EASTERN
COUNTIES. ASIDE FROM THE THUNDERSTORMS, STRONG WARM ADVECTION
BELOW THE CAP WILL RESULT IN WIDESPREAD LIGHT RAIN OR DRIZZLE.
DESPITE THE NAMS HEAVY PRECIP, I SUSPECT THAT AMOUNTS WILL BE
FAIRLY LOW IN OUR WESTERN COUNTIES, PERHAPS A FEW HUNDREDTHS OF AN
INCH. BUT PLACES EAST OF DODGE CITY INCLUDING STAFFORD AND PRATT
COULD RECEIVE UP TO AN INCH. SOME SNOW COULD MIX WITH THE RAIN IN
OUR FAR NW BEFORE THE PRECIP ENDS, BUT THIS SHOULD BE FAIRLY
LIGHT. NAM/RUC SFC TEMPS WERE GENERALLY ACCEPTED FOR 12Z TUE WITH
LOWS FROM 33 TO 41 FROM NW TO SE. WIDESPREAD CLOUD COVER SHOULD
HOLD MAXES DOWN TUESDAY, BUT SOME BREAKS IN THE AFTERNOON MAY
ALLOW FOR SOME LOWER 50S IN DDC AND UPPER 50S IN THE SW CORNER.

THE MODELS ARE CONVERGING ON THE ECMWF SOLUTION FOR THE NEXT SYSTEM
WITH STRONG BAROCLINIC DEVELOPMENT ACROSS THE PLAINS. BUT IT APPEARS
THAT THE STORM TRACK WILL BE OVER DODGE CITY, SO THE DRY INTRUSION
MAY COME INTO PLAY. BUT DECENT LIFT AHEAD OF THE SYSTEM SHOULD RESULT
IN WIDESPREAD AREAS OF RAIN BEGINNING WEDNESDAY.

DAYS 3-7...

MODELS REMAIN IN GOOD AGREEMENT WITH BRINGING OUR NEXT SIGNIFICANT
UPPER LEVEL SYSTEM INTO THE CNTL PLAINS BY THURSDAY. BASED ON THE
WAA DEVELOPING AHEAD OF 25H JET ACROSS NRN OK/SC KS IT CURRENTLY
APPEARS THAT E/SE CWA WILL HAVE THE BETTER OPPORTUNITY FOR PCPN
WEDNESDAY NIGHT. BY THURSDAY THE UPPER TROF/LOW WILL CROSS INTO THE
CNTL PLAINS AND DEEPEN AS MID LVL MOISTURE BEGINS TO WRAP AROUND
THIS DEEPENING SYSTEM. LLVL WAA AND 85H-7H FGEN PROGGED TO INCREASES
ACROSS NW KS NEAR OUR NW CWA THURSDAY AFTERNOON WITH BOTH THE GFS
AND ECMWF SUGGESTING THAT THIS AREA OF ENHANCED VVEL SLOWLY SHIFTING
EASTWARD ACROSS CWA THROUGH EARLY FRIDAY. EXACT TIMING OF WHEN OUR
UPPER LOW WILL EXIT THE PLAINS IS STILL SOMEWHAT UNCLEAR BUT
FOLLOWING THE GFS/ECMWF TREND THE PCPN SHOULD BE TAPERING OFF IN OUR
NE CWA FRIDAY MORNING WHILE CLOUDY SKIES REMAIN THROUGH EARLY
SATURDAY. CLOUDS AND COLD NE/E WIND WILL BE KEEPING TEMPS ON THE
COOL SIDE LATE WEEK. AT THIS TIME HAVE TRENDED TOWARDS THE COOLER
GFS SOUNDING FOR TEMPS ON THURSDAY AND FRIDAY.

THIS COLD AIR WILL BEGIN TO SLOWLY ERODE FROM SW TO NE EARLY THIS
WEEKEND AS NW FLOW STARTS TO DEVELOP. TEMPERATURES WILL BEGIN TO
REBOUND BACK INTO THE 60S BY SATURDAY AND IF THE GFS...ECWMF AND
CANADIAN VERIFY THEN HIGHS BY MONDAY SHOULD  BE IN THE 70S.

.AVIATION...

LOW LEVELS GRADUALLY SATURATE EARLY THIS EVENING WITH 925-85H AND
85H-7H FGEN FORCING PLACING THE BETTER CHANCE OF PCPN OVER DDC/HYS
AROUND 6Z. THIS LOW LEVEL FORCING THEN SHIFTS EAST OF THE AREA BY
12Z. LOW LVL MOISTURE HOWEVER FROM BOTH THE NAM/GFS EXTENDS UP TO
85H LVL AT 12Z SO WILL TAKE SOME TIME FOR THIS DEPTH OF MOISTURE TO
ERODE. HAVE THEREFORE FAVORED A SLOWER EROSION OF THE LOW CLOUDS
THROUGH 18Z THAN WHAT THE GFS/LAMP GUIDANCE SUGGESTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  52  31  54 /  60  30   0  50
GCK  33  51  30  53 /  60  20   0  40
EHA  34  60  34  54 /  20  20   0  30
LBL  36  58  31  54 /  30  20   0  40
HYS  34  47  31  53 /  60  40   0  50
P28  41  52  34  58 /  70  30   0  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/18
Hazardous weather outlook, Apr 7, 4:47 AM CDT, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT MON APR 7 2008

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
447 AM CDT MON APR 7 2008 /347 AM MDT MON APR 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND
INCREASE THROUGH THE EVENING HOURS. SOME OF THE THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING HAIL UP TO GOLF BALL SIZE THIS EVENING.
THE AREA GENERALLY EAST OF A LINE FROM LIBERAL THROUGH CIMARRON
AND NESS CITY WILL HAVE THE BEST CHANCE TO RECEIVE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE SOUTHWESTERN
STATES ON WEDNESDAY AND THEN LIFT OUT OVER THE CENTRAL PLAINS ON
THURSDAY AND THURSDAY NIGHT. THIS SYSTEM WILL SPREAD RAIN AND
THUNDERSTORMS ACROSS WESTERN KANSAS BY LATE WEDNESDAY INTO THURSDAY.
THERE IS SOME POTENTIAL FOR SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL KANSAS. LARGE HAIL WILL BE THE MAIN
SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING OVER PARTS OF SOUTHWEST INTO SOUTH CENTRAL KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Apr 7, 10:49 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1049 PM CDT MON APR 7 2008

KSZ064-065-078-079-080445-
EDWARDS-FORD-HODGEMAN-PAWNEE-
1049 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...NORTHERN
FORD...HODGEMAN AND PAWNEE COUNTIES...

AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOWELL...MOVING EAST AT 45
MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.  ADDTIONAL STORMS
CAPABLE OF SMALL HAIL MAY MOVE EAST THROUGH THE SAME COUNTIES
THROUGH 11:45 PM CDT.

RESIDENTS IN EDWARDS...HODGEMAN...NORTHERN FORD AND PAWNEE
COUNTIES...INCLUDING THE CITIES OF SPEARVILLE...BELLEFONT...
OFFERLE...CENTERVIEW...FELLSBURG AND TROUSDALE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3824 9957 3832 9905 3776 9903 3774 10018
      3821 10019
TIME...MOT...LOC 0349Z 276DEG 57KT 3787 9985

BURKE
Local storm report, Apr 7, 10:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             ST. JOHN                38.00N 98.76W
04/07/2008  M0.88 INCH       STAFFORD           KS   LAW ENFORCEMENT

1050 PM     TSTM WND GST     ST. JOHN                38.00N 98.76W
04/07/2008  E60.00 MPH       STAFFORD           KS   LAW ENFORCEMENT

&&

GERARD
Local storm report, Apr 7, 11:09 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HAIL             JETMORE                 38.08N 99.89W
04/07/2008  E0.25 INCH       HODGEMAN           KS   PUBLIC

1040 PM     HAIL             3 SW ST. JOHN           37.97N 98.80W
04/07/2008  E0.75 INCH       STAFFORD           KS   PUBLIC

            HAIL WAS COVERING THE GROUND.

&&

BURKE
Local storm report, Apr 7, 11:24 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1124 PM CDT MON APR 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             SANFORD                 38.17N 99.31W
04/07/2008  E0.75 INCH       PAWNEE             KS   CO-OP OBSERVER

            HAIL WAS COVERING THE GROUND.

&&

BURKE
Special weather statement, Apr 7, 11:44 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1144 PM CDT MON APR 7 2008

KSZ065-066-079-080530-
EDWARDS-PAWNEE-STAFFORD-
1144 PM CDT MON APR 7 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...PAWNEE AND STAFFORD
COUNTIES...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF KINSLEY...MOVING EAST AT 45 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN EDWARDS...PAWNEE AND STAFFORD COUNTIES...INCLUDING THE
CITIES OF GARFIELD...ZOOK AND HUDSON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3781 9955 3782 9957 3832 9956 3834 9906
      3823 9903 3823 9851 3783 9849 3784 9902
      3775 9903 3775 9955
TIME...MOT...LOC 0444Z 262DEG 41KT 3804 9933

BURKE
Special weather statement, Apr 8, 12:31 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1231 AM CDT TUE APR 8 2008

KSZ065-066-079>081-080615-
EDWARDS-KIOWA-PAWNEE-PRATT-STAFFORD-
1231 AM CDT TUE APR 8 2008

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS...KIOWA...PAWNEE...PRATT
AND STAFFORD COUNTIES...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF WINDHORST...MOVING NORTHEAST AT
45 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3786 9904 3824 9899 3824 9850 3757 9848
      3751 9952 3784 9952
TIME...MOT...LOC 0531Z 223DEG 45KT 3779 9944

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:46 PM CDTSpecial Weather StatementDDCStafford59 min
Apr 7, 10:49 PM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Pawnee56 min
Apr 7, 11:44 PM CDTSpecial Weather StatementDDCEdwards, Pawnee, Stafford46 min
Apr 8, 12:12 AM CDTSevere Thunderstorm WarningDDCBarber63 min
Apr 8, 12:31 AM CDTSpecial Weather StatementDDCKiowa, Pratt, Stafford44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.